MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HFN 11.5MMX20CM LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HFN 11.5MMX20CM LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71701120L
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Insufficient Information (4580)
Date of Event 03/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a trauma surgery had been performed on an unknown date, a revision surgery had to be performed on (b)(6) 2023 due to breakage of the nail.Current health status of patient is unknown.No further details available at this moment.
 
Event or Problem Description
It was reported that, a patient underwent a hindfoot arthrodesis procedure that was performed in the left foot on (b)(6) 2019.A clinic note dated (b)(6) 2023 indicated that x-rays were taken and appeared to reveal a nail fracture below the proximal oblique screw.A revision surgery had to be performed on (b)(6) 2023 due to breakage of the nail.The patient is under normal postoperative course with a normal wound healing process.No further complication have been reported after this procedure.
 
Additional Manufacturer Narrative
Results of investigation: the associated device was returned and evaluated.The visual inspection revealed the nail fractured into two pieces.Both pieces were returned.The nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.The clinical/medical investigation concluded that, based on the limited information provided, the non-union of the upper ankle joint is a likely contributing factor of the patient¿s pain and discomfort.The provided x-rays support the report of the broken nail.However, the clinical root cause of the breakage of the nail and the non-union of the upper ankle joint cannot be definitely concluded.The patient impact beyond the pain and additional surgical intervention cannot be determined.Approximately two weeks post procedure, it has been reported that the patient has had a normal postoperative course thus far.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the product material specification, the quality and manufacture of standard grade titanium-aluminum-vanadium alloy shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces, cyclic stresses and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HFN 11.5MMX20CM LEFT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17210987
Report Number1020279-2023-01378
Device Sequence Number12324437
Product Code HSB
UDI-Device Identifier03596010543189
UDI-Public03596010543189
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K043052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/15/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71701120L
Device Lot Number18MM10131
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2023
Supplement Date Received by Manufacturer08/10/2023
Initial Report FDA Received Date06/27/2023
Supplement Report FDA Received Date08/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/17/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71645025 / LOT: 17KT93502; PN: 71645025 / LOT: 19HM00489; PN: 71645055 / LOT: 19KM07119; PN: 71645070 / LOT: 19GM20520; PN: 71645085 / LOT: 19CM16720
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale